Missouri, 2022

Hail and Damaging Wind in Missouri, August 2, 2022

August 2, 2022 · NWS LSX · 2 events in 1 county or zone

A remnant outflow boundary along the I-70 corridor was the focus for shower and thunderstorm development during the afternoon hours of August 2nd. A few of the storms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A remnant outflow boundary along the I-70 corridor was the focus for shower and thunderstorm development during the afternoon hours of August 2nd. A few of the storms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 2, 12:04 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 2, 12:04 PM CST, 2 hours 16 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Saint Louis MO
104 PM CDT Tue Aug 2 2022

.SHORT TERM...  (Through Wednesday Night)
Issued at 438 AM CDT Tue Aug 2 2022

A warm and humid airmass remains over the Mid Mississippi Valley
this morning.  The weak front which moved into northern Missouri and
central Illinois yesterday stalled last night and is beginning to
drift back to the north as a warm front this morning.  The southeast
end of the front has been the slowest to move as it's being
continually reinforced by ongoing convection, but I expect it will
begin moving later this morning as the convection finally
dissipates. This will put the entire area into warm south-southwest
flow today.  There is some convection over southern Iowa this
morning which will likely spread some mid/high level clouds
southeast across our forecast area, but I expect these clouds will
thin and dissipate this morning, leaving us with a partly to mostly
sunny sky.  Between the warm airmass already in place, and strong
insolation and southerly flow, I expect temperatures will be at
least as warm today as they were on Monday, if not a degree or two
warmer in spots.  Heat index values across the majority of the area
were 105+ on Monday (with the exception of some of northeast
Missouri and west central Illinois).  Dew point temperatures may be
a bit lower in spots today, particularly over the eastern Ozarks
where drought conditions linger, and downstream into east central
Missouri, but the slightly warmer temperatures will likely balance
the less humid air to produce heat index values in excess of 105
degrees again today.  Additionally, with the warm southwest flow
over the entire area, temperatures should be warm enough in
northeast Missouri and west central Illinois to push the the heat
index to around 105 today, so we've extended the heat advisory to
include these areas today.

Most deterministic guidance is showing some isolated QPF this
afternoon across parts of the area, mainly along and south of I-44.
Interestingly, only a couple of the CAMs develop convection in this
area today, and they're usually the most bullish with respect to
developing storms.  Forecast soundings show little if any cap over
central/south central Missouri this afternoon...though I'm uncertain
what the trigger will be.  That said, differential heating due to
orography across the Ozarks has often been a trigger for isolated
storms when there was nothing else, so slight chance PoPs down there
look appropriate. Any convection that forms over the Ozarks late this
afternoon should dissipate by early evening.

The next upstream short wave will dip into the Mississippi Valley on
Wednesday.  Deterministic guidance continues to hint that this wave
will be somewhat sharper than the last one, and it should push a
stronger cold front further south into Missouri and Illinois.
Guidance is in pretty good agreement that the front will not make it
into northern Missouri and west central Illinois until after 00Z
Thursday, therefore Wednesday should be another hot and humid day
ahead of it.  Dew points will pool ahead of the front Wednesday
afternoon, which could push heat index values higher than either
today's or Monday's.  There is some uncertainty with respect to the
heat though: several models develop convection well out ahead of the
front on Wednesday afternoon.  The triggering mechanism may be the
short wave, which starts outrunning the surface boundary Wednesday
afternoon.  However, forecast soundings show a fairly stout capping
inversion ahead of the front during the afternoon.  The potential
public health impacts of 105+ heat index values outweigh the
uncertainty that it won't get that hot due to afternoon storms in my
opinion, so the Heat Advisory will continue for all areas through
Wednesday afternoon.

Strong instability ahead of the front during the afternoon and
evening should weaken by 03-06Z Thursday.  Until then, 3000+ J/Kg
MLCAPE is being forecast by the GFS, and forecast soundings show a
good inverted V signature.  Therefore strong downdraft winds could
produce wind gusts of 50-60 mph for a few hours once storms develop.
 The synoptic front will slow Wednesday night into early Thursday
morning.  GEFS/NAEFS and ECENS continue to show 95th+ percentile p-
wats and elevated moisture transport ahead of front. Deterministic
guidance is printing out 1-2 inches of total QPF for parts of the
area as well between 00-12Z Thursday, so there is some potential for
locally heavy rain as well.

Carney

.LONG TERM...  (Thursday through Monday)
Issued at 458 AM CDT Tue Aug 2 2022

Briefly in the long term...the short wave will outrun the surface
cold front overnight Wednesday into Thursday morning, causing the
front to stall over Missouri and Illinois.  Latest guidance shows the
front stalling farther north than previously forecast...generally
along or just south of I-70.  The stalled front will provide a
continued focus for convective development across much of the area
on Thursday, though with little upper level support, organized
storms don't look very likely.  The clouds and scattered convection
should keep cooler temperatures mainly in the 80s over the area for
Thursday, but guidance suggests that the front will wash out and/or
lift back to the north Friday.  This will begin a warm up back into
the 90s for central Missouri, and the 90s will spread eastward
through the weekend.  Another short wave is forecast to dip into the
northern Plains and Upper Midwest Saturday or Sunday, and this could
push another cold front into Iowa or northern Missouri.  However,
the deterministic GFS and ECMWF do not agree on the amplitude of
this wave, and both models have a relatively strong closed upper
level high pressure system centered over the east central Plains to
block the wave from digging too far south.  Therefore have only
slight chance PoPs with this potential front in the forecast for
now, and will keep the 90+ temps going through Sunday into early
next week.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1258 PM CDT Tue Aug 2 2022

VFR conditions are expected to prevail for the majority of the
forecast period outside of any isolated showers. Showers over
Central Illinois will gradually weaken over the next few hours and
eventually fall apart. Brief periods of MVFR ceilings are
possible this afternoon for the St. Louis metro area terminals,
but they aren't expected to last into the evening. Isolated
showers are possible over Eastern Missouri, mainly south of I-70.
Some fog may affect conditions near rivers in the area Wednesday
morning.

REM/BRC

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     95  78  96  74 /  20  10  20  80
Quincy          92  76  90  71 /  20   5  40  70
Columbia        97  77  96  72 /  10   5  30  80
Jefferson City  98  77  97  73 /  10   5  20  80
Salem           86  74  92  73 /  80  10  10  70
Farmington      94  74  94  71 /  20  20  10  60

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT Wednesday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Pike MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

     Heat Advisory until 8 PM CDT Wednesday for Knox MO-Lewis MO-
     Marion MO-Monroe MO-Ralls MO-Shelby MO.

IL...Heat Advisory until 8 PM CDT Wednesday for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair-Washington IL.

     Heat Advisory until 8 PM CDT Wednesday for Adams IL-Brown IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Aug 2, 2:12 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
312 PM CDT Tue Aug 2 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-032015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
312 PM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms across parts of southeast and
central Missouri this afternoon and this evening...mainly along and
south of Interstate 44.

Hot and humid conditions will continue to produce heat index values
around 105 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions will continue to produce heat index values
around 105 degrees on Wednesday afternoon. A heat advisory continues
for the entire area Wednesday afternoon.

Thunderstorms continue to be possible Wednesday afternoon through
Friday. A storm or two may be strong to severe late Wednesday
afternoon into Wednesday evening. The storms Wednesday night may
produce locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

19

The radar

The St Louis radar (KLSX), 110 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Osage

When
August 2, 2:20 PM CST to 2:25 PM CST
Where
Osage County, 2 mi SE of Loose Creek to 3.33 mi SE of Loose Creek
Measured
61 kt (70 mph) estimated gust
Property damage
$18,000
Reported by
Trained Spotter
Coordinates
38.499, -91.924

Thunderstorm winds blew down several large trees, numerous tree limbs, and power lines. One tree was uprooted along County Road 602 just south of U.S. Highway 50. Also, the roof of a partially open sided machine shed was heavily damaged.

Hail, Osage

When
August 2, 2:27 PM CST to 2:30 PM CST
Where
Osage County, 1 mi SE of Loose Creek to 1 mi WNW of Linn
Measured
1.25 in hail
Reported by
Public
Coordinates
38.510, -91.937

Large hail up to 1.25 inches fell between Loose Creek and Linn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054602, 1054596.